South Dakota, 2009

Blizzard and Winter Weather in South Dakota, March 30 to 31, 2009

March 30 to 31, 2009 · NWS FSD · 21 events in 21 counties and zones

Heavy snow accompanied by winds gusting to over 40 mph produced blizzard conditions over southeast South Dakota away from the eastern border of the state. The blizzard began on the evening of March 30th and continued through the daytime hours of March 31st.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy snow accompanied by winds gusting to over 40 mph produced blizzard conditions over southeast South Dakota away from the eastern border of the state. The blizzard began on the evening of March 30th and continued through the daytime hours of March 31st. Travel was brought to a standstill, with numerous roads closed, including Interstate 90 from Mitchell west. The greatest reported snow accumulation was 16.5 inches near Corsica.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 3:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 30, 3:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT MON MAR 30 2009

.DISCUSSION...
STG UPR LOW DVLPG FM SRN WY TO NRN COLO ATTM...STILL NOT MOVG EWD
VERY FAST...AND HAD TO SLOW UP EWD PROGRESSION OF SYSTEM FROM PREV
FCST. STG ESELY FLOW AHEAD OF IT OVER ERN CWA REST OF AFTN AND
WILL LIKELY KEEP WIND ADVY TIL 00Z...BCMG STG NLY WRN CWA BY MIDN.
MODELS SHOW FIRST WAVE OF DYNAMIC COOLING AND SATURATION AFFECTING
WRN THIRD OF CWA LATER THIS EVE...BUT THEN MAIN COOLING ALOFT WITH
UPR LOW SHIFTING EWD THRU NEB WILL DVLP HEAVIER PRECIP FURTHER EWD
OVER CWA LATE TNGT THRU TUE MRNG...ESP WITH EXPCD RAPID INFLUX OF
LWR LEVEL MOISTURE FROM THE SSE AFT MIDN. RAIN/SNOW LINE SHOULD STAY
NW OF A LN FM JUST SE MML TO FSD TO VERMILLION TNGT...SHIFTING EWD
TUES. SO PREV FCST HEAVY SNOW AMOUNTS TO THE NW OF THIS LINE STILL
LOOK GOOD...WITH RAPID DROPOFF TO THE SE. IF SYSTEM SLOWS UP ENUF
FOR MORE GULF MOISTURE...A FEW TSTMS NOT OUT OF THE QUESTION ALG AND
EAST OF I29 LATER TNGT. WILL HAVE TO WATCH FOR EVAP AND DYNAMIC
COOLING WITH THE CYCLOGENESIS SWITCHING OVER THE RAIN TO SOME HEAVY
WET SNOW IN THIS BORDERLINE SWATH TOWARDS MRNG. SLOWED DOWN TEMP
FALL AND RAISED LOWS A COUPLE OF DEG TNGT AS AIR MASS INITIALLY ON
THE MILD SIDE. /RSR

WAVE HAS CONTINUED TO SLOW ITS PROGRESSION RESULTING IN AN OVERALL
DECREASE IN SNOW ACCUMULATIONS ALONG THE EASTERN EDGE OF THE HEAVY
SNOW BAND. BY TUESDAY MORNING...FAIRLY STRONG 750-800 MB
FRONTOGENESIS HAS PIVOTED INTO NORTHWESTERN EDGE OF FORECAST AREA
WITH STRONG UPPER LEVEL DIV Q ACROSS THE AREA. DRY SLOT WORKS INTO
SOUTHEASTERN CORNER OF FORECAST AREA TUESDAY MORNING...AND HAVE CUT
POPS BACK ACROSS NORTHWEST IOWA THROUGH THE MORNING HOURS. WITH
UPPER LEVEL LOW SLOWLY PROGRESSING FROM FAR NORTHEAST NEBRASKA INTO
SOUTH CENTRAL MINNESOTA THROUGHOUT THE DAY...EXPECT TROWAL TO HAVE A
HARD TIME WORKING EASTWARD...AND PORTIONS OF EASTERN CWA MAY WAIT
MUCH OF THE DAY TO GET IN ON ANY OF PRECIPITATION ASSOCIATED WITH
THE TROWAL. IN ADDITION...WARM AIR AHEAD OF THE INVERTED TROUGH
LINGERING LONGER IN THE EAST...AND HAVE DELAYED THE ONSET OF SNOW
FOR MOST LOCATIONS. EVENING AND NIGHT SHIFT WILL NEED TO WATCH
TEMPERATURES ALOFT VERY CLOSELY. IF COOLER AIR IS ABLE TO SURGE
QUICKLY FURTHER TO THE EAST AND TRANSITION OCCURS SOONER THAN
ANTICIPATED...THEN SNOW AMOUNTS WILL LIKELY HAVE TO BE INCREASED.
SIMILARLY...IF ATMOSPHERE IS ABLE TO DEVELOP CONVECTION...INCREASED
LIFT MAY COOL OFF ATMOSPHERE ENOUGH TO CAUSE PRECIPITATION TO CHANGE
OVER FROM RAIN TO SNOW MORE RAPIDLY THAN CURRENTLY ANTICIPATED IN
THE FORECAST.  BEST TIME FRAME FOR THIS TO OCCUR WOULD BE DURING THE
06-09Z TIME FRAME WHEN EPV* BECOMES ONLY WEAKLY STABLE WEST OF
I-29...AND WEAKLY UNSTABLE ACROSS WESTERN HALF OF CWA.
OTHERWISE...AM EXPECTING PRECIPITATION FROM KYKN-KFSD-KMWM AND EAST
TO START OFF AS RAIN TOMORROW...WITH AREAS FURTHER TO THE WEST
PREDOMINANTLY SNOW.  SNOW MAY BE HEAVY AT TIMES...ESPECIALLY ALONG
AND WEST OF THE JAMES RIVER VALLEY.

TROWAL EXPECTED TO LOCATED BETWEEN THE JAMES RIVER VALLEY AND I-29
CORRIDOR BY TUESDAY EVENING. WITH UPPER LEVEL DIV Q HANGING
AROUND...COULD SEE SOME LIGHT SNOWFALL ACROSS NORTHEAST HALF OF THE
FORECAST AREA THROUGH THE EVENING HOURS.  INCREASED POPS TO LIKELY
AND CATEGORICAL NORTH AND EAST OF A LINE FROM DESMET-SIOUX
FALLS-SPENCER FOR THE EVENING HOURS. NORTHWEST WINDS WILL REMAIN
STRONG THROUGH THE EVENING HOURS...HOWEVER WITH SNOW REMAINING
FAIRLY WET WITH 11-13:1 SWE RATIOS EXPECT SNOW TO STICK MORE THAN
BLOW.

LEFT IN RESIDUAL WEST TO NORTHWEST SEMI-MIXY FLOW ON WEDNESDAY.
HAVE RAISED FORECAST HIGHS BASED ON 925 MB TEMPS ON
WEDNESDAY...ESPECIALLY ACROSS NORTHWEST IOWA AND FAR SOUTHERN
MINNESOTA WHERE SNOW DEPTH SHOULD BE QUITE LIMITED.

RELATIVELY DEAD AIR ACROSS THE AREA ON THURSDAY WITH MOSTLY CLEAR
SKIES.  RETURN FLOW BEGINS TO DEVELOP THURSDAY NIGHT INTO FRIDAY
AHEAD OF AN OPEN WAVE MOVING INTO THE CENTRAL ROCKIES.  MODELS
DIFFERING WITH TRACK OF SYSTEM...WITH 06Z GFS SUGGESTING A FURTHER
SOUTH SOLUTION THAN THE 00Z EC. 12Z RUNS HAVE COME INTO BETTER
AGREEMENT...ON SATURDAY...BUT DIFFERING THEREAFTER ON WHETHER TO
HOOK THE SYSTEM INTO THE UPPER MIDWEST OR TO TRANSLATE IT EAST INTO
THE CENTRAL PLAINS. GIVEN UNCERTAINTY...KEPT POPS AS IS ACROSS
SOUTHERN CWA BUT TRENDED POPS DOWN IN THE NORTH.
REGARDLESS...APPEARS LIKE A FAIRLY COOL PATTERN AND HAVE SIDED WITH
BELOW NORMAL TEMPERATURES. OMEGA BLOCK SETS UP LATE IN THE
PERIOD...AND HAVE BEEN RELUCTANT TO TRANSLATE THINGS TO THE EAST AS
QUICKLY AS THE GFS MIGHT SUGGEST. /BT

&&

.AVIATION...
CONT DRY LOW LEVELS OVER AND UPSTREAM S OF AREA MEANS CIGS NOT
LIKELY TO LOWER BLO VFR LEVELS UNTIL OR JUST BEFORE ORGANIZED PCPN
ARRIVES. UNTIL THEN SCT VERY LGT PCPN MAY REACH THE SFC WITH NOT
MUCH VSBY REDUCTION. WHEN STDY PCPN DVLPS...CONDS NWRN THIRD OF FCST
AREA WILL LWR TO IFR 31/00Z-31/03Z...WITH FRTHR LWRNG TO LIFR IN
SNOW AFT 31/03Z. CONDS WILL LWR LESS QUICKLY FRTHR SE SINCE RAIN OR
MIXED PCPN EXPECTED. LWRNG TO MVFR CIGS AND VSBYS WITH EVENTUAL
AREAS OF IFR EXPECTED 31/04Z-09Z SERN TWO THIRDS OF FCST AREA. LIFR
CONDS IN SNOW WILL SPREAD EWD N OF FSD/MJQ AREA AFT 08Z. IN SHORT
CONDS WILL BE GNLY LWRG THRU 31/12Z WITH TIMING THE ONLY QSTN.

STG ESELY WINDS OF 25 TO 35 KTS THRU THE AFTN MAINLY E OF 129...
BCMG NLY FROM WEST TO EAST OVER THE AREA FM 03Z TO 15Z TUE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER WEATHER ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR
MNZ072-     080-097-098.

     BLIZZARD WARNING FROM 3 AM TO 7 PM CDT TUESDAY FOR MNZ071.

NE...WINTER WEATHER ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR
NEZ013.

SD...WINTER WEATHER ADVISORY FROM 6 AM TO 7 PM CDT TUESDAY FOR
SDZ062-     066-067-070-071.

     BLIZZARD WARNING FROM 3 AM TO 7 PM CDT TUESDAY FOR SDZ040-
     054>056-059>061-064-065-068-069.

     BLIZZARD WARNING FROM 10 PM THIS EVENING TO 7 PM CDT TUESDAY
FOR      SDZ038-039-050-052-053-057-058-063.

&&
Hazardous weather outlook, Mar 30, 4:59 AM CST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT MON MAR 30 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
559 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
ELEVATED RIVER LEVELS DUE TO RECENT SNOW MELT AND RAINFALL ACROSS
THE AREA...WILL WILL RESULT IN MINOR TO MODERATE FLOODING ALONG
PORTIONS OF THE BIG SIOUX AND JAMES RIVER BASINS. MINOR TO
MODERATE FLOODING IS EXPECTED ALONG THE JAMES RIVER BASIN FROM
HURON TO SCOTLAND...AND ALONG THE BIG SIOUX RIVER BASIN AROUND
THE BRUCE AND BROOKINGS AREAS.

WINTER WEATHER...
A STRONG WINTER STORM WILL PRODUCE VERY HEAVY SNOW AND BLIZZARD
CONDITIONS ACROSS PARTS OF THE AREA BEGINNING TONIGHT. BLIZZARD
CONDITIONS...WITH WINDS GUSTING TO AROUND 40 MPH...AND VERY LOW
VISIBILITY DUE TO FALLING AND BLOWING SNOW...ARE EXPECTED ALONG
AND WEST OF A LINE FROM YANKTON...TO CANISTOTA SOUTH DAKOTA...TO
IVANHOE MINNESOTA. SNOWFALL AMOUNTS BY DAYBREAK TUESDAY SHOULD
RANGE FROM 2 TO 5 INCHES ALONG HIGHWAY 81...TO AS MUCH AS 8 TO 10
INCHES WEST OF A LAKE ANDES TO DE SMET LINE.

FARTHER TO THE EAST...TEMPERATURES ARE EXPECTED TO REMAIN WARM
ENOUGH FOR PRIMARILY RAIN TONIGHT. HOWEVER AREAS IN FAR SOUTHEAST
SOUTH DAKOTA...AND PART OF SOUTHWEST MINNESOTA NORTHWEST OF
HIGHWAY 60...WILL SEE A CHANGE TO SNOW LATE TONIGHT. ANY SNOWFALL
ACCUMULATIONS IN THESE AREAS SHOULD REMAIN LESS THAN 2 INCHES
THROUGH DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND VERY STRONG NORTH TO NORTHWEST WINDS PRODUCING
BLIZZARD CONDITIONS WILL CONTINUE TUESDAY...ESPECIALLY ALONG AND
WEST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA...AND INTO
THE IVANHOE MINNESOTA AREA. AN ADDITIONAL 4 TO 8 INCHES OF
SNOWFALL IS LIKELY IN THESE AREAS ON TUESDAY...PARTICULARLY
TUESDAY MORNING WHEN THE HEAVIEST SNOWFALL RATES ARE EXPECTED.
THE SNOWFALL SHOULD DIMINISH THROUGH THE AFTERNOON AND
EVENING...THOUGH SIGNIFICANT DRIFTING SNOW IS STILL POSSIBLE INTO
THE EVENING BEFORE WINDS BEGIN TO TAPER OFF.

ANY LINGERING RAIN FARTHER EAST WILL CHANGE TO SNOW THROUGH THE
DAY...WITH AREAS OF BLOWING SNOW ALSO POSSIBLE. SNOWFALL AMOUNTS
FROM 3 TO 5 INCHES WILL BE POSSIBLE FROM VERMILLION TO SIOUX
FALLS...TO MARSHALL MINNESOTA. ONLY AN INCH OR TWO OF SNOW IS
EXPECTED FOR MOST OF NORTHWEST IOWA...INTO SOUTHWEST MINNESOTA
NEAR THE HIGHWAY 60 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF SNOWFALL AMOUNTS OR BLIZZARD CONDITIONS WOULD BE
GREATLY
APPRECIATED.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard, 5 winter weather. Local standard time, as filed.

Blizzard, Brule

When
March 30, 8:00 PM CST to March 31, 6:00 PM CST
Where
Brule forecast zone
Reported by
Trained Spotter
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snowfall of 8 to 13 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed, including Interstate 90; and many roads not officially closed were impassable. A report of 13 inches of snow was received from 8 miles south of Chamberlain.

Blizzard, Gregory

When
March 30, 8:00 PM CST to March 31, 6:00 PM CST
Where
Gregory forecast zone
Reported by
COOP Observer
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The town of Gregory reported 10 inches of snow.

Blizzard, Charles Mix

When
March 30, 8:00 PM CST to March 31, 6:00 PM CST
Where
Charles Mix forecast zone
Reported by
Trained Spotter
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snowfall of 2 to 10 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The lowest snow accumulations were in the extreme southeast part of the county, with most of the county receiving 6 to 10 inches.

Blizzard, Beadle

When
March 30, 9:00 PM CST to March 31, 6:00 PM CST
Where
Beadle forecast zone
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The city of Huron received 9.5 inches of snow, with a peak wind gust of 46 mph from the north.

Blizzard, Jerauld

When
March 30, 9:00 PM CST to March 31, 6:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The town of Wessington Springs received 10 inches of snow.

Blizzard, Aurora

When
March 30, 10:00 PM CST to March 31, 6:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snowfall of 8 to 15 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed, including Interstate 90; and many roads not officially closed were impassable. The town of White Lake reported 10 inches of snow.

Blizzard, Kingsbury

When
March 31, 1:00 AM CST to 6:00 PM CST
Where
Kingsbury forecast zone
Reported by
Trained Spotter
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snowfall of 2 to 7 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and some roads not officially closed were impassable. The heavier snow accumulations were in the western part of the county.

Blizzard, Douglas

When
March 31, 1:00 AM CST to 6:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snowfall of 6 to 17 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The heaviest snow accumulation of 16.5 inches was reported 1 mile north of Corsica.

Blizzard, Sanborn

When
March 31, 2:00 AM CST to 6:00 PM CST
Where
Sanborn forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. New snow accumulation of 8 inches was reported from the town of Woonsocket.

Blizzard, Davison

When
March 31, 3:00 AM CST to 6:00 PM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snowfall of 9 to 14 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed, including Interstate 90; and many roads not officially closed were impassable. The city of Mitchell reported 12.5 inches of new snow, and a peak wind gust of 44 mph from the north.

Blizzard, Hutchinson

When
March 31, 4:00 AM CST to 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Snowfall of 2 to 8 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed; and many roads not officially closed were impassable. The heavier snow accumulations were in the western part of the county.

Blizzard, Hanson

When
March 31, 4:00 AM CST to 6:00 PM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed, and many roads not officially closed were impassable. The heavier snow accumulations were over the western part of the county, with 9 inches reported 3 miles east of the town of Ethan.

Blizzard, Miner

When
March 31, 4:00 AM CST to 6:00 PM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Snowfall of 2 to 8 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel and commerce to a standstill. Numerous businesses, schools, and roads were closed, and many roads not officially closed were impassable. The heavier snow accumulations were over the western part of the county, with 7.5 inches reported 9 miles south of the town of Fedora.

Blizzard, Bon Homme

When
March 31, 6:00 AM CST to 6:00 PM CST
Where
Bon Homme forecast zone
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel to a near standstill and severely hampered commerce. Several businesses and schools were closed, and several roads were impassable. The heavier snow accumulations were over the western part of the county.

Blizzard, Lake

When
March 31, 7:00 AM CST to 6:00 PM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel to a near standstill and severely hampered commerce. Several businesses and schools were closed, and several roads were impassable. The heavier snow accumulations were over the western part of the county.

Blizzard, McCook

When
March 31, 8:00 AM CST to 6:00 PM CST
Where
McCook forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Snowfall of 2 to 6 inches, accompanied by northerly winds gusting over 45 mph, produced blizzard conditions that brought travel to a near standstill and severely hampered commerce. Several businesses and schools were closed, and several roads were impassable. The heavier snow accumulations were over the western part of the county.

Winter Weather, Brookings

When
March 31, 9:00 AM CST to 6:00 PM CST
Where
Brookings forecast zone
Reported by
Law Enforcement
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was accompanied by northerly winds gusting to over 40 mph, producing blowing snow with visibilities lowering to around a quarter mile in places.

Winter Weather, Minnehaha

When
March 31, 9:00 AM CST to 6:00 PM CST
Where
Minnehaha forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches over the western part of the county was accompanied by northerly winds gusting to over 40 mph, producing blowing snow with visibilities lowering to around a quarter mile in places.

Winter Weather, Turner

When
March 31, 9:00 AM CST to 6:00 PM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was accompanied by northerly winds gusting to over 40 mph, producing blowing snow with visibilities lowering to around a quarter mile in places.

Winter Weather, Yankton

When
March 31, 9:00 AM CST to 6:00 PM CST
Where
Yankton forecast zone
Reported by
COOP Observer
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches over the northwestern half of the county was accompanied by northerly winds gusting to over 40 mph, producing blowing snow with visibilities lowering to around a quarter mile in places.

Winter Weather, Moody

When
March 31, 9:00 AM CST to 6:00 PM CST
Where
Moody forecast zone
Reported by
COOP Observer
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was accompanied by northerly winds gusting to over 40 mph, producing blowing snow with visibilities lowering to around a quarter mile in places.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157366, 157370, 157371, 157364, 157365, 157368, 157374, 157375, 157372, 157377, 157376, 157378, 157379, 157382, 157380, 157381, 157383, 157384, 157385, 157386, 157494.